Texas, 2006Flash Flood in Texas, September 23, 2006
September 23, 2006 · NWS EWX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 23, 5:49 PM CST, 41 minutes earlier.
Area forecast discussion, Sep 23, 5:49 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 PM CDT SAT SEP 23 2006
.AVIATION...
CURRENT ROUND OF CONVECTION SHOULD DIMINISH IN THE NEXT COUPLE OF
HOURS...WITH ANOTHER ROUND POSSIBLE LATER TONIGHT AS A SECOND COLD
FRONT PUSH HITS OUR AREA. ONLY MVFR CIGS ARE FORECAST WITH
THUNDERSTORMS TONIGHT. LOW LEVEL WINDS WILL GENERALLY BE OUT OF
THE NORTH OR NORTHEAST. VFR CONDITIONS FORECAST TO PREVAIL BY 12-
15Z SUNDAY MORNING AS THE FRONT PUSHES SOUTH OF OUR AREA AND
CARRIES THUNDERSTORMS WITH IT.
&&
.PREV DISCUSSION... (ISSUED 319 PM CDT SAT SEP 23 2006)
DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE BACKBUILDING ALONG A COLD FRONT THAT
EXTENDS ALONG A WACO TO LLANO TO JUNCTION TO DRYDEN LINE WITH
SHOWERS CONTINUING ALONG A GRAVITY WAVE THAT EXTENDS ALONG A
COLLEGE STATION TO GONZALES TO PLEASANTON LINE. MEANWHILE, UPPER
SHORT-WAVE AND SPEED MAX APPROACHING SOUTH CENTRAL TEXAS, PWS IN
THE 1.6 TO 2 INCH RANGE, DECENT SHEAR NOTED ON AREA VWPS, AND
CAPES IN THE 2000 TO 4000 J/KG RANGE. THUS THE STAGE IS SET FOR A
CONVECTIVELY ACTIVE SATURDAY NIGHT INTO SUNDAY GOING WITH GUIDANCE
POPS. MOST OF THE MAIN STORMS TO BE ALONG THE FRONT, HOWEVER SOME
BROKEN LINE SEGMENTS AND ISOLATED STORMS WILL BE IN THE VICINITY
OF THE FRONT AND BEHIND TO THE 850 MB FRONT. SEVERE STORMS ARE
POSSIBLE BASED ON THE ABOVE PARAMETERS WITH DAMAGING WINDS THE
MAIN THREAT WITH LESSER CHANCES OF LARGE HAIL AND ROTATING STORMS.
PWS WILL RISE TO AROUND 2.5 INCHES ALONG THE FRONT AND TRAINING OF
STORMS CAN BE EXPECTED WHICH WILL LEAD TO LOCALLY HEAVY RAINFALL.
THERE WILL BE A HIGHER RISK OF FLASH FLOODING IN THE URBAN AREAS
OF AUSTIN AND SAN ANTONIO DUE TO MUCH A FASTER HYDROLOGIC RESPONSE
THERE. WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW, HOWEVER EVENING
SHIFT MAY HAVE TO ISSUE ON DEPENDING ON HOW PATTERN EVOLVES. RAINS
WILL END FROM NORTH TO SOUTH LATER TONIGHT AND SUNDAY AS 850 MB
FRONT MOVES ACROSS AREA AND UPPER LEVEL FEATURES MOVE EAST. RIDGES
AT THE SURFACE AND ALOFT WILL BUILD INTO THE AREA BY SUNDAY NIGHT
INTO MONDAY AND THEN PERSIST INTO MIDDLE OF THE WEEK BRINGING A
FEW DAYS OF FAIR WEATHER. FLOW ALOFT CONTINUES TO AMPLIFY LATER
IN THE WEEK LEADING TO ANOTHER COLD FRONTAL PASSAGE AND A SLIGHT
CHANCE OF SHOWERS WEDNESDAY NIGHT THROUGH FRIDAY.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
03/11/PM/DC
Hazardous weather outlook, Sep 23, 4:10 AM CST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CDT SAT SEP 23 2006
TXZ171>173-183>194-202>209-217>225-228-241015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
510 AM CDT SAT SEP 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS TONIGHT AND
EARLY SUNDAY MORNING. THUNDERSTORMS WILL FORM ALONG THE FRONTAL
BOUNDARY...BRINGING A GOOD CHANCE FOR RAIN ACROSS THE REGION. THE
MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN WHICH MAY
CAUSE FLASH FLOODING. IN ADDITION...SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL...ESPECIALLY
ALONG AND EAST OF THE I-35 CORRIDOR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE POTENTIAL FOR HEAVY RAINS AND SEVERE THUNDERSTORMS WILL
CONTINUE ALONG THE FRONTAL BOUNDARY THROUGH SUNDAY MORNING AS THE
COLD FRONT PROGRESSES SOUTHWARD. THE FRONT IS EXPECTED TO REACH
THE TEXAS COAST BY SUNDAY AFTERNOON...ENDING THE SEVERE WEATHER
THREAT FOR SOUTH CENTRAL TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH EARLY SUNDAY
MORNING.
In the hours before
Special weather statement, Sep 23, 2:51 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT SAT SEP 23 2006
TXZ171>173-183>194-202>209-217>225-228-240500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
351 PM CDT SAT SEP 23 2006
...STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE
TONIGHT INTO EARLY SUNDAY...
A SURFACE COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
SOUTH CENTRAL TEXAS TONIGHT AND EARLY SUNDAY. THESE FEATURES WILL
GENERATE SHOWERS AND THUNDERSTORMS. ATMOSPHERIC CONDITIONS ARE
FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT WILL
DAMAGING WINDS WITH LESSER CHANCES OF LARGE HAIL AND ROTATING
STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH STORMS MOVING
OVER THE SAME AREAS. MOST AREAS WILL AVERAGE AROUND ONE INCH WITH
ISOLATED SPOTS RECEIVING 3 TO 5 INCHES. THE URBAN AREAS OF AUSTIN
AND SAN ANTONIO WILL HAVE THE GREATEST RISK OF FLASH FLOODING DUE
A FASTER RESPONSE FROM CONCRETED CHANNELS.
THE RAINS WILL END FROM NORTH TO SOUTH LATER TONIGHT INTO SUNDAY
MORNING.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON
THIS EVOLVING WEATHER EVENT.
Local storm report, Sep 23, 4:11 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
511 PM CDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG SPICEWOOD 30.48N 98.17W
09/23/2006 BURNET TX CO-OP OBSERVER
BACK PORCH ROOF DAMAGE. TREES DOWN.
&&
DCLocal storm report, Sep 23, 4:48 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
548 PM CDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 11 N AUSTIN 30.47N 97.75W
09/23/2006 M1.00 INCH WILLIAMSON TX PUBLIC
INTERSECTION OF PARMER LANE AND LOOP ONE.
&&
DCFlash Flood, Real
- When
- September 23, 6:30 PM CST to 9:00 PM CST
- Where
- Real County, Leakey
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
Thunderstorms dropped 2 to 3 inch rain totals in the Leakey area during the late afternoon. Flash flooding closed FM336 and FM337 through the late evening.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flood in Missouri, September 23 to 24, 2006$18 million · 1 event
- Flash Flood in Missouri, September 23, 2006$5.5 million · 1 event
- Flash Flood in Kentucky, September 23, 2006$800,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 23, 2006$151,000 · 65 kt wind · 21 events
- Flash Flood in Missouri, September 23, 2006$250,000 · 1 event
- Hail and Damaging Wind in Texas, September 23, 2006$200,000 · 1 in hail · 2 events
- Tornadoes and Damaging Winds in Michigan, September 23, 2006$155,000 · F0 · 4 events
- Damaging Wind in Kentucky, September 23, 20061 injured · $100,000 · 65 kt wind · 1 event
- Tornado in Kentucky, September 23, 2006$40,000 · F1 · 1 event
- Flash Flood in Missouri, September 23, 2006$110,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533735.